Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 10, NWS Midland/Odessa, TX

February 26, 2017

NWS Midland/Odessa, TX issued this red flag warning at Feb 26, 2017, 2:53 AM MST. It took effect at Feb 26, 2017, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2017, 2:53 AM MST (09:53 UTC)
In effect from
Feb 26, 2017, 10:00 AM MST
Expired
Feb 26, 2017, 5:00 PM MST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

779 
WWUS84 KMAF 260953
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
353 AM CST Sun Feb 26 2017

...RED FLAG WARNING IN EFFECT TODAY FOR WINDY AND DRY CONDITIONS 
ACROSS THE GUADALUPE MOUNTAINS...

.Critical fire weather conditions will develop once again across 
the Guadalupe Mountains today. Winds have remained fairly elevated
overnight and will maintain critical speeds through this 
afternoon as relative humidity drops below 15 percent by late 
morning.

NMZ114-TXZ258-262200-
/O.UPG.KMAF.FW.A.0006.170226T1700Z-170227T0000Z/
/O.NEW.KMAF.FW.W.0010.170226T1700Z-170227T0000Z/
Guadalupe Mountains-
253 AM MST Sun Feb 26 2017

...RED FLAG WARNING IN EFFECT THIS MORNING THROUGH THIS AFTERNOON
FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 
MPH OR MORE AND HIGH FIRE DANGER...

* HUMIDITY: 10 to 15 percent.

* FIRE DANGER: High to very high.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$
1 follow-up statement
705 
WWUS84 KMAF 262052
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
252 PM CST Sun Feb 26 2017

...RED FLAG WARNING IN EFFECT THROUGH THIS AFTERNOON FOR WINDY 
AND DRY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS...

.Critical fire weather conditions will continue across the 
Guadalupe Mountains this afternoon, as relative humidity values 
have dropped below 15 percent, and strong winds are expected to 
continue.

NMZ114-TXZ258-270000-
/O.CON.KMAF.FW.W.0010.000000T0000Z-170227T0000Z/
Guadalupe Mountains-
152 PM MST Sun Feb 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT
WINDS OF 20 MPH OR MORE AND HIGH FIRE DANGER...

* HUMIDITY: 10 to 15 percent.

* FIRE DANGER: High to very high.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 25, 4:21 PM MST, 10 hours 32 minutes earlier.

Area forecast discussion, Feb 25, 4:21 PM MST, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
521 PM CST Sat Feb 25 2017

.AVIATION...
00Z TAF issuance
VFR conditions prevailing through Sunday with a general increase
in westerly winds during the afternoon.

&&

.PREV DISCUSSION... /issued 245 PM CST Sat Feb 25 2017/

DISCUSSION...

WV imagery shows that the upper trough that was off the PacNW coast
yesterday has dug south to nrn CA, remaining offshore, and slowly
transitioning NW flow aloft over West Texas and Southeast New Mexico
to zonal.  Closer to home, return has resumed, but afternoon highs
will top out well-below normal, ranging from the upper 50s north to
near 80 south.  Despite the cooler wx, current obs show several
locations in the Guadalupes hitting RF conditions due to a very dry
AMS in place.  See Fire Wx Discussion below for further details.

The west coast trough is forecast to open over SOCAL late tonight,
and move thru West Texas and Southeast New Mexico Sunday.  This will
be accompanied by a weak Pac front, but afternoon temps should still
rebound to above-normal, hitting the 70s most locations.  Model
soundings over the Guadalupes mix to above 650mb Sunday afternoon,
where 45-50kt westerlies are forecast.  However, mid clouds over the
area may inhibit mixing somewhat, making for a very marginal winds
event.  Because of this, we'll leave the High Wind Watch in place.

Meanwhile, another upper trough off the PacNW coast is forecast to
open and move inland Sun/Mon, transitioning zonal flow aloft to SW
Monday.  Forecast soundings do not mix as deep Mon as Sun, but 40-
45kt southwesterlies are forecast, w/a little less cloud cover.
We'll go ahead and issue a High Wind Watch for Monday as well, as
the NAM mtn wave signature looks a little more pronounced than on
Sunday.

Tuesday should be the warmest day this forecast as the upper trough
moves thru the region, w/downslope warming pumping afternoon temps
to the upper 70s and 80s over much of the area.  Unfortunately, a
strong cold front arrives Wednesday to knock temps back down below-
normal, where they will stay for a few days.  Weak return flow
resumes by Thursday, but temps should not get back to above-normal
until Saturday.  Models bring a trough thru the region over the
weekend, and there might be enough moisture in place over the lwr
Trans Pecos by then for a little -RA, but model solutions by this
time are quite discordant, so this will likely change.

FIRE WEATHER...

An active fire weather pattern looks to continue into next week. A
dry air mass remains over the region, and despite a cold front last
night and cooler temperatures today, RHs have dropped below 15
percent across western portions of the forecast area. Fortunately
for most, winds will remain below critical levels, though the
exception is in the Guadalupe Mountains where 30 to 35 mph winds
with higher gusts (especially across higher elevations) will result
in Critical Fire Weather Conditions through early this evening.
Thus, a Red Flag Warning remains in effect for that area.

Recovery tonight will be poor across the west, where fire weather
concerns will increase on Sunday.  Temperatures will rebound above
normal, with afternoon RHs expected to drop under 15 percent for
most of the area.  The area of greatest concern is again the
Guadalupe Mountains, where very strong winds will develop by late
morning, and a Fire Weather Watch remains in effect from Sunday
morning through Sunday afternoon. Given the low RHs, Elevated Fire
Weather Conditions are expected over a larger portion of the area,
though portions of the southeastern New Mexico Plains and Upper
Trans Pecos may see brief critical fire weather conditions Sunday
afternoon. Model guidance indicates the potential for increased
850mb winds just prior to 00Z Monday across Southeast New Mexico and
portions of northern Culberson and Reeves counties, however, given
the uncertainty in this scenario, as well as the borderline nature
of expected winds, have elected to forego any expansion of the
current Fire Weather Watch.

Winds are expected to further increase on Monday and Tuesday, and
given continued above normal temperatures, poor/fair recovery, and
continued drying of available fuels, elevated/critical fire weather
conditions look to persist.  Cooler temperatures and slightly
increased RH could provide a reprieve on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     40  71  44  75 /   0   0   0   0
Carlsbad                       35  70  43  70 /   0   0   0   0
Dryden                         44  79  51  83 /   0   0   0   0
Fort Stockton                  42  78  48  79 /   0   0   0   0
Guadalupe Pass                 39  61  41  62 /   0   0   0   0
Hobbs                          34  66  37  68 /   0   0   0   0
Marfa                          27  71  35  71 /   0   0   0   0
Midland Intl Airport           42  72  46  75 /   0   0   0   0
Odessa                         41  73  45  75 /   0   0   0   0
Wink                           34  73  41  75 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 6 PM MST this evening for Guadalupe
     Mountains.

     Fire Weather Watch from Sunday morning through Sunday afternoon
     for Guadalupe Mountains.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains of Eddy County.

     High Wind Watch from Monday morning through Monday afternoon for
     Guadalupe Mountains of Eddy County.

TX...Red Flag Warning until 6 PM MST this evening for Guadalupe
     Mountains.

     Fire Weather Watch from Sunday morning through Sunday afternoon
     for Guadalupe Mountains.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains.

     High Wind Watch from Monday morning through Monday afternoon for
     Guadalupe Mountains.

&&

99/99/29
Hazardous weather outlook, Feb 26, 2:29 AM MST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
329 AM CST Sun Feb 26 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
329 AM CST Sun Feb 26 2017 /229 AM MST Sun Feb 26 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Windy and dry conditions will be present across the Guadalupe
Mountains again today therefore a Red Flag Warning is in effect for
this area late morning through the afternoon. In addition, elevated
fire weather conditions are also expected across the adjacent plains
of Southeast New Mexico and West Texas this afternoon.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Elevated to critical fire weather conditions may continue across
portions of the region Monday and to a greater extent on Tuesday.

Strong winds will be present across the Guadalupe Mountains on
Monday so a High Wind Watch remains in effect Monday afternoon into
the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:13 PM MSTHigh Wind WatchMAFEddy, Lea24 hr
Feb 26, 2:13 PM MSTHigh Wind WarningMAFEddy27 hr
Feb 26, 2:13 PM MSTWind AdvisoryMAFEddy27 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.